New Mexico, 2009

Lightning Strike in New Mexico, August 30, 2009

August 30, 2009 · NWS ABQ · 1 event in 1 county or zone

A thunderstorm over northwest Catron County produced cloud to ground lightning. One of the lightning strikes struck a man who was standing under a 30 foot tall tree to get out of the rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A thunderstorm over northwest Catron County produced cloud to ground lightning. One of the lightning strikes struck a man who was standing under a 30 foot tall tree to get out of the rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 30, 2:00 PM MST, 1 hour earlier.

Area forecast discussion, Aug 30, 2:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN AUG 30 2009

.DISCUSSION...
SHORT TERM (TODAY-TUESDAY)...
OUR AIRMASS HAS MOISTENED SOME AT LOW LEVELS. AN EAST WIND BLEW THROUGH
THE MOUNTAIN GAPS OVERNIGHT INCREASING BOUNDARY LAYER MOISTURE SLIGHTLY
CENTRAL AND WESTERN PORTIONS OF THE CWA. SURFACE DEWPOINTS ARE AROUND
10 DEGREES HIGHER TODAY THAN YESTERDAY. THIS SUPPORTS WIDELY SCATTERED
CONVECTION THIS AFTERNOON AND EVENING... ESPECIALLY OVER THE HIGHER
TERRAIN OF THE NORTHERN...CENTRAL...CONTINENTAL DIVIDE...AND SOUTHWEST
MOUNTAINS. THE MOST SIGNIFICANT CONVECTIVE ACTIVITY WILL ONCE AGAIN
BE OVER THE NORTHEAST HIGHLAND AND EAST SLOPES OF THE SANGRE DE CRISTOS
...WHERE MOIST UPSLOPE FLOW WILL SUPPORT THE POSSIBILITY OF AN ISOLATED
SEVERE STORM WITH HAIL AND GUSTY WINDS. THUNDERSTORM COVERAGE THIS
AFTERNOON AND EVENING SHOULD BE MORE WIDESPREAD ACROSS THE NORTHERN
MOUNTAINS...NORTHEAST HIGHLANDS AND EAST SLOPES THAN YESTERDAYS ACTIVITY
...ADDITIONALLY EXPECT MORE CONVECTIVE ACTIVITY TODAY ALONG THE CONTINENTAL
DIVIDE IN THE WEST AND ALONG THE CENTRAL MOUNTAINS WHERE SURFACE CONVERGENCE
WILL AID IN THUNDERSTORM DEVELOPMENT.

THIS AFTERNOON AND EVENING THE 500 MB HIGH PRESSURE WILL BE CENTERED
NEAR SHOW LOW AZ AND EXTEND INTO WESTERN NEW MEXICO. HOWEVER...THE
RATHER SMALL AREAL EXTENT AND WEAK NATURE OF THIS HIGH CENTER WILL
ALLOW FOR AN EASTERLY AND SOUTHERLY FLOW COMPONENT TO ADVECT MOISTURE
INTO THE LOWER TROPOSPHERE ACROSS NEW MEXICO. MONDAY AND TUESDAY
THE PATTERN CHANGES LITTLE AS THE UPPER HIGH MEANDERS TOWARD CENTRAL
NEW MEXICO...WITH LOW LEVEL MOISTURE INFLUX CONTINUING ACROSS THE
CWA. THIS WILL CREATE A VARIABLE WIND FLOW REGIME ALOFT...AND
ELIMINATE THE NORTHWEST FLOW ALOFT OVER NORTHEAST SECTIONS. AS A
RESULT... MONDAY AND TUESDAY WE WILL SEE A RECYCLED MOISTURE
CONVECTIVE MODE...WITH CONVECTION PREFERRING THE HIGHER TERRAIN.

LONG TERM (TUESDAY NIGHT-SATURDAY)...
WEDNESDAY AND THURSDAY THE UPPER HIGH CONTINUES TO MEANDER BETWEEN
CENTRAL NEW MEXICO AND EAST CENTRAL ARIZONA WHILE A HIGH AMPLITUDE
RIDGE BUILDS THAT EXTENDS NORTH INTO MONTANA AHEAD OF A RATHER
VIGOROUS LONG WAVE TROUGH THAT PUSHES INTO THE PACIFIC NORTHWEST ON
THURSDAY AND FRIDAY. ON FRIDAY THE PAC NW TROUGH ADVANCES INLAND
OVER NORTHERN CA/NV DISPLACING THE UPPER HIGH/RIDGE OVER NEW MEXICO
TO OUR EAST. WITH THE UPPER HIGH DISPLACED EAST THIS OPENS THE DOOR
LATE FRIDAY INTO SATURDAY FOR AN INFLUX OF DEEP TROPICAL/SUBTROPICAL
MOISTURE TO ADVECT INTO WESTERN NEW MEXICO.

ECMWF AND GFS MODEL SOLUTIONS DIFFER QUITE A BIT ON THIS POTENTIAL
FRIDAY/SATURDAY MOISTURE PLUME.  THE ECMWF PROGS A WEAK UPPER LEVEL
SHORTWAVE TO MOVE ACROSS THE CWA PRODUCING AN INCREASE IN PRECIPITATION.
HOWEVER...THE ECMWF DOES NOT DEPICT A DEEP MOISTURE PLUME FROM THE
SOUTH. THUS..FORECAST CONFIDENCE REMAINS LOW ON THIS FEATURE UNTIL
WE SEE BETTER MID RANGE MODEL CONSENSUS. OUR CURRENT FORECAST PACKAGE
DOES INDICATE A INCREASE IN MOISTURE AND POPS ON FRIDAY/SATURDAY
ACROSS WESTERN AND NORTH CENTRAL PORTIONS OF THE CWA.

BENNETT

&&

.AVIATION...
THUNDERSTORMS DEVELOPING THIS AFTERNOON OVER THE CENTRAL MOUNTAINS
AND CONTINENTAL DIVIDE WILL SPREAD RAPIDLY TO THE NORTHEAST PLAINS
THROUGH LATE AFTERNOON/EARLY EVENING. ISOLD EXCURSIONS TO IFR CIG
AND VIZ IN THUNDERSTORMS CONTINUING THROUGH 03Z TONIGHT. FROM 03Z
ONWARD...AREAS OF MT TOP OBSCURATION OVER THE CENTRAL MOUNTAINS IN
LINGERING SHOWERS...WITH POTENTIAL FOR IFR CIGS AND VIZ OVER THE
EASTERN PLAINS AFTER 06Z. 18Z TAFS FOR LVS AND TCC CONTAIN
SCT015/SCT025 AS PLACEHOLDERS FOR IFR CIGS EARLY MONDAY MORNING WITH
EASTERN PLAINS CIGS IMPROVING BY 18Z MONDAY NOON.

SHY

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. SHY

&&

.FIRE WEATHER...
NO CRITICAL FIRE WEATHER EXPECTED THROUGH NEXT WEEKEND.

RIDGE CORE OVER EASTERN ARIZONA/WESTERN NEW MEXICO WILL START SLOW
JOURNEY EAST TO CENTER OVER NEW MEXICO WITH CONVECTION CONTINUING IN
A MOISTURE RECYCLING LOOP FOR THE NEAR TERM. NORTHEAST RIDGE MARGINS
WILL BE CLIPPED BY SOUTHEASTBOUND SHORTWAVES AFTER MIDWEEK...WITH
RIDGE ERODING IN ADVANCE OF SIGNIFICANT GULF OF ALASKA TROUGH
PUSHING INTO NORTHWEST NEW MEXICO BY LATE IN THE WORK WEEK AND
SWEEPING THROUGH DURING THE WEEKEND. MODELS NOT LINING UP WELL ON
THE TIMING AND STRENGTH OF THE FEATURE. DOMESTIC GFS DEEPEST AND
FASTEST WITH TROUGH PASSAGE...WITH EUROPEAN COLLEAGUES FLATTER AND
SLOWER. WEAK CONSENSUS...HOWEVER...DOES POINT TO A GENERAL SHIFT TO
A WETTER...CLOUDIER...AND COOLER PATTERN FOR HEADING INTO NEXT
WEEKEND.

FOR THE REST OF TODAY...CONVECTION STARTING OVER THE CENTRAL AND
NORTHERN MOUNTAINS AND CONTINENTAL DIVIDE EXPANDING INTO THE
NORTHEAST PLAINS LATE THIS AFTERNOON. HUMIDITIES BOTTOMING IN THE
LOW TEENS OVER NORTHWEST QUADRANT OF THE STATE COLLOCATED WITH
WEAKEST SURFACE FLOW TO PRECLUDE CRITICAL FIRE WEATHER IN ANYTHING
BUT NEARBY THUNDERSTORM GUSTS. CONVECTION ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN WILL PUSH EASTERLY WINDS THROUGH CENTRAL
MOUNTAIN GAPS ACROSS THE RIO GRANDE VALLEY FOR SEVERAL HOURS
OVERNIGHT TONIGHT. GOOD OVERNIGHT RECOVERIES ON TAP FOR ALL BUT THE
NORTHWEST PLATEAU.

FOR MONDAY...RIDGE CORE SOLIDLY OVER NEW MEXICO FOR SLIGHT WARMING
AND DRYING TREND...ESPECIALLY IN THE EAST.  HUMIDITIES WILL BOTTOM
IN THE MID 20S PCT IN THE EAST...WITH TEENS COMMON TO THE WEST.
THUNDERSTORMS WILL START OVER THE SOUTHWEST MOUNTAINS...WITH
ISOLATED DEVELOPMENT OVER THE CENTRAL MOUNTAINS...NORTHEAST
HIGHLANDS AND NORTHEAST PLAINS THROUGH THE AFTERNOON.

FOR TUESDAY...RIDGE CORE REMAINING OVER NEW MEXICO AS SURFACE LOW
PRESSURE DEEPENS OVER NORTHERN NEW MEXICO. ENHANCED CONVERGENCE NEAR
THIS FEATURE WILL SUPPORT ADDED THUNDERSTORM COVERAGE OVER THE
NORTHERN MOUNTAINS AND NORTHEAST PLAINS...IN ADDITION TO USUAL
AFTERNOON DEVELOPMENT OVER THE CONTINENTAL DIVIDE AND
SACRAMENTO/GUADALUPE MOUNTAIN SLOPES. WARMING TRENDS CONTINUING WITH
ANOTHER NOTCH OF DRYING IN PLAY TO THE EAST. MINIMUM HUMIDITIES WILL
RUN BROADLY IN THE TEENS STATEWIDE. SOMEWHAT POORER OVERNIGHT
HUMIDITY RECOVERIES TUESDAY NIGHT...WITH HUMIDITIES REMAINING IN THE
40S FOR THE NORTHWEST PLATEAU.

OUTLOOK...WEDNESDAY THROUGH FRIDAY...RIDGE CORE REMAINING OVERHEAD
WEDNESDAY WITH BREAKDOWN UNDERWAY THURSDAY INTO FRIDAY. SURFACE LOW
PRESSURE DEEPENING OVER NORTHERN AND EASTERN NEW MEXICO WILL EXPAND
SHOWER FOCUS TO THE NORTH AND EAST TO SET UP A CLOUDY AND SHOWERY
PATTERN LEADING INTO THE WEEKEND. LEVEL TEMPERATURES ON WEDNESDAY
GIVING WAY TO COOLING THURSDAY THROUGH FRIDAY AS COLD FRONT SAGS
SOUTHWARD IN WAKE OF QUICK HITTER DISTURBANCE CLIPPING THE NORTHEAST
PLAINS. MINIMUM HUMIDITIES IN THE TEENS BOOSTED WELL INTO THE 20S
STATEWIDE WITH THESE COOLER TEMPERATURES AND INCREASED SHOWER
COVERAGE. EXCELLENT OVERNIGHT HUMIDITY RECOVERIES IN A MOIST PATTERN.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  58  91  56  92 /  10   0   0  10
DULCE...........................  44  84  45  86 /  20   5   5  10
CUBA............................  44  82  46  84 /  20   5  10  10
GALLUP..........................  49  86  48  86 /  10  10  10  10
EL MORRO........................  45  79  44  81 /  10  10  10  20
GRANTS..........................  48  85  47  86 /  10  10  10  10
QUEMADO.........................  49  80  48  81 /  10  20  10  20
GLENWOOD........................  56  88  56  89 /  10  20  20  20
CHAMA...........................  43  79  42  81 /  20   5  10  10
LOS ALAMOS......................  48  81  51  84 /  20  10  10  10
PECOS...........................  49  81  51  86 /  20  10  10  10
CERRO/QUESTA....................  45  79  44  81 /  30  10  10  10
RED RIVER.......................  38  72  38  75 /  30  10  10  10
ANGEL FIRE......................  36  75  38  77 /  30  10  10  10
TAOS............................  45  80  45  83 /  30  10  10  10
ESPANOLA........................  50  86  50  88 /  20  10   5  10
SANTA FE........................  53  84  57  86 /  20  10   5  10
SANTA FE AIRPORT................  53  85  54  88 /  20  10   5  10
ALBUQUERQUE FOOTHILLS...........  57  87  57  88 /  10  10   5  10
ALBUQUERQUE HEIGHTS.............  62  88  62  89 /  10  10   5  10
ALBUQUERQUE VALLEY..............  56  87  56  88 /  10  10   5  10
ALBUQUERQUE WEST MESA...........  59  91  60  94 /  10  10   5  10
LOS LUNAS.......................  55  89  56  91 /  10  10   5  10
RIO RANCHO......................  60  89  61  90 /  10  10   5  10
SOCORRO.........................  58  86  58  88 /  10  10  10  10
SANDIA PARK/CEDAR CREST.........  45  80  48  81 /  10  10   5  10
MORIARTY/ESTANCIA...............  50  83  52  86 /  20  10  10  10
CLINES CORNERS..................  52  83  55  85 /  20  10  10  10
GRAN QUIVIRA....................  52  84  52  85 /  20  10  10  10
CARRIZOZO.......................  54  85  58  88 /  20  10  10  10
RUIDOSO.........................  47  75  49  79 /  20  10  10  10
CAPULIN.........................  47  78  49  81 /  50  10  10  10
RATON...........................  48  82  49  88 /  50  10  10  10
LAS VEGAS.......................  48  80  50  85 /  30  10  10  10
CLAYTON.........................  54  81  56  88 /  50  10   5   5
ROY.............................  55  78  57  85 /  30  10   5   5
CONCHAS.........................  56  89  62  93 /  30   5   5   5
SANTA ROSA......................  54  86  55  92 /  30  10   5   5
TUCUMCARI.......................  57  88  61  94 /  30   5   5   5
CLOVIS..........................  58  86  60  91 /  20   5   0   5
PORTALES........................  57  83  60  90 /  20   5   0   5
FORT SUMNER.....................  58  87  60  93 /  20   5   5   5
ROSWELL.........................  62  89  63  95 /  10   5   0   5
PICACHO.........................  57  85  60  89 /  10   5   5  10
ELK.............................  52  80  54  82 /  10  10   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BENNETT/SHY
Hazardous weather outlook, Aug 30, 4:56 AM MST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 AM MDT SUN AUG 30 2009

NMZ501>540-311200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
556 AM MDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING FROM THE EAST SLOPES OF THE
SANGRE DE CRISTO MOUNTAINS EASTWARD ACROSS THE NORTHEAST AND EAST
CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Aug 30, 1:42 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
242 PM MDT SUN AUG 30 2009

NMZ515-529-302130-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHEAST HIGHLANDS-
242 PM MDT SUN AUG 30 2009

...STRONG THUNDERSTORM MOVING OVER SAN MIGUEL COUNTY...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SAN IGNACIO. MOVEMENT WAS
SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EL PORVENIR...GALLINAS...
MANUELITAS...MONTEZUMA...ROMEROVILLE AND SAN ANTONIO. THIS
THUNDERSTORM WILL CROSS INTERSTATE 25 NEAR OR NORTH OF LAS VEGAS.

SEVERE WEATHER IS NOT EXPECTED FROM THIS STORM. WARNINGS ARE NOT
ANTICIPATED AT THIS TIME. LISTEN FOR POSSIBLE WARNINGS AND
BE PREPARED TO TAKE APPROPRIATE ACTION.

&&

LAT...LON 3570 10504 3549 10523 3572 10549 3586 10534
TIME...MOT...LOC 2039Z 307DEG 9KT 3573 10533
Special weather statement, Aug 30, 3:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 PM MDT SUN AUG 30 2009

NMZ515-528-302245-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-
400 PM MDT SUN AUG 30 2009

...STRONG THUNDERSTORM MOVING OVER MORA COUNTY NEAR OCATE...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR OCATE. MOVEMENT WAS
SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL MORA
COUNTY AND RURAL SOUTHWESTERN COLFAX COUNTY.

ADDITIONALLY...FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

SEVERE WEATHER IS NOT EXPECTED FROM THIS STORM. WARNINGS ARE NOT
ANTICIPATED AT THIS TIME.  MONITOR THIS STORM CLOSELY...LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION.

&&

LAT...LON 3614 10471 3597 10495 3621 10514 3630 10499
TIME...MOT...LOC 2158Z 330DEG 6KT 3617 10502

The radar

The Albuquerque radar (KABX), 190 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Catron

When
August 30, 3:00 PM MST
Where
Catron County, 10.54 mi SSW of Quemado
Deaths
1 direct, 0 indirect
Property damage
$1,000
Reported by
Newspaper
Coordinates
34.194, -108.542

Harry Beggerly, 61, died near Quemado Lake from a lightning strike on the afternoon of August 30, while seeking shelter from the rain under a 30 foot tall tree.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Catron2009-08-3061MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189038.